Hail, Sheridan
- When
- May 14, 6:28 PM CST
- Where
- Sheridan County, 2.99 mi WSW of Lucerne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.480, -100.250
Report received of quarter inch hail covering the ground at the location.
During the evening hours of May 14th, thunderstorms developed in northwestern Kansas due to a frontal boundary setting up from central Colorado through south-central Nebraska. These storms produced hail up to hen egg size in the area which dealt damage to multiple vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening hours of May 14th, thunderstorms developed in northwestern Kansas due to a frontal boundary setting up from central Colorado through south-central Nebraska. These storms produced hail up to hen egg size in the area which dealt damage to multiple vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 5:47 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 547 PM MDT Fri May 14 2021 .MESOSCALE DISCUSSION... Issued at 409 PM MDT Fri May 14 2021 Key Message: Storms developing over the favored higher terrain area of the Palmer Divide will be moving eastward into the forecast over the next hour and will continue into early this evening. Storms are expected to become more numerous and increase in strength with some storms becoming severe as they move across the forecast area through the evening, before weakening and moving out of the area around midnight Mountain time. A frontal boundary extends from central Colorado into south central Nebraska. Moist upslope easterly flow on the north side of the front is transporting 50-55 degree dewpoint air westward into far eastern Colorado and northwest Kansas with dewpoints over central Kansas on the other side of the front in the upper 50s. Storms moving east over the plains will encounter greater instability where temperatures and dewpoints are higher mainly south of the boundary, and higher shear in the vicinity of the frontal boundary, which would initially coincide with the area mainly along and south of Interstate 70. That favored instability and shear area will transition eastward through the evening along with the frontal boundary as an upper level short wave trough moves eastward across the forecast area through the evening. That short wave and frontal boundary will move east of the forecast area after 06Z with instability and shear weakening overnight and moving east of the forecast area after 06Z. && .SHORT TERM...(This evening through Saturday night) Issued at 243 PM MDT Fri May 14 2021 Satellite and 500 mb RAP analysis showed northwest flow over the region early this afternoon, with a shortwave moving into Colorado. Weak ridging was observed from the Four Corners region up towards the Great Basin. Mid to high level clouds developed off the Rockies as the shortwave approached, gradually pushing into the region while storms form along the Front Range. At 2 PM MT, northeast winds were observed at 10 to 15 mph with temperatures in the upper 60s to low 70s. A few thunderstorms are expected to move into eastern Colorado during the mid to late afternoon hours. Storms are expected to increase in coverage (likely becoming a cluster or two) as they progress east into northwest Kansas and extreme southwest Nebraska during the evening hours and the shortwave kicks through the area. Shear near 40 knots (increasing to near 60 knots in the evening), CAPE of 1000 to 2000 J/kg, and steep lapse rates will support severe thunderstorms this afternoon and evening. The main hazards initially appear to be large hail and damaging winds. Although a tornado cannot be ruled out, dry air at the surface and high LCLs will really limit tornado development for this event. As storms transition to a complex tonight, concern turns more towards a damaging wind and heavy rainfall threat. PWATs nearing 1 inch (with 1.25" not out of the question for eastern portions of the area), suggest that locally heavy rainfall will need to be monitored. Thunderstorm activity slowly exits the region to the east/southeast overnight into early Saturday as temperatures fall into the mid 40s to mid 50s. Another point to quickly mention...There appears to be a signal for fog returning to the region late tonight into early Saturday, although it looks more widespread than previous nights. The fog and stratus are forecast to set in after midnight. Reduced visibilities could cause hazardous travel for the morning commute. However, locations that will be most impacted is uncertain at this time. For Saturday, some guidance shows showers and storms lingering along the Nebraska border and eastern part of the area into the morning hours. There should be a lull midday before another round of thunderstorms develops in the afternoon. The setup will be similar to today. Looks like a few storms will initiate along a surface trough in eastern/central Colorado during the afternoon before pushing east and forming a cluster once again. While shear appears to be lower, steep lapse rates and good instability indicate that large hail and damaging winds are potential hazards. Otherwise, expect highs in the upper 60s to low 70s tomorrow, and lows in the 50s Saturday night. .LONG TERM...(Sunday through Friday) Issued at 155 PM MDT Fri May 14 2021 The long term period is looking unsettled with near constant chances for rain through the week. Temperatures look to be near average with highs around 70. Sunday starts with slight ridging aloft at 500mb that will transition to more of a laminar flow out in front of an advancing cut-off low. The cut-off low will then slowly move towards and into the area during the early week before diffusing out into the larger flow. The end of the week looks to have the ridge set up over the Eastern CONUS while a trough moves into the Western CONUS. This pattern may provide some slight synoptic support for storms but looks to be relatively weak in flow and potentially even split the flow. Near the surface, the Tri-State area appears to be between two larger areas of high and low pressure with higher pressure to the east under the upper ridge and lower pressure to the south and west as the cut-off low moves closer to the area. With lower pressure to the south, moisture is forecasted to be pulled from the Gulf of Mexico north into the area. The question becomes how much of this moisture will be realized and actually pulled into the area. Guidance has been shifting the lower pressure further south in more recent runs and the precip appears to be shifting south with it. Also making things more interesting is a nearby cold front that passes through Sunday and cools temperatures slightly going forward. What all of this means is that the current forecast calls for rain and storms for most of the week with the greater rain chances and amounts currently arriving on Sunday after the front. The rest of the week may have similarly high chances, but confidence in coverage and higher rain amounts is low due to the general shifting of the lower pressure south. Without the support for lift and if cloud cover from the system in the area limits daytime heating, storms will likely be lesser in coverage and intensity. Temperatures are expected to be relatively steady until the end of the week with highs forecasted in the 60's and 70's. There could be some variations due to cloud cover or lack there of in certain locales but this will be clearer as each day gets closer. While severe threat currently looks to be low for much of the week, there could still be a chance if clouds break for daytime heating. There also could be a chance next weekend as a similar setup to recent days is appearing in guidance with a Front Range low and southerly flow bringing moisture north. Still plenty of uncertainty with that solution. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 510 PM MDT Fri May 14 2021 GLD will remain VFR as thunderstorms move through the vicinity between 01-06Z this evening. Expect -TSRA to be a prevailing conditions between 03-04Z with intermittent moderate to heavy rain along with gusts to 45kts as storms are expected to pass over the TAF site. After storms pass, conditions are expected to transition to IFR between 10-15Z due to low ceilings and areas of fog that will bring visibility down to around 2 miles. Fog is expected to dissipate with lifting ceilings by 15Z with a transition up to MVFR conditions followed by VFR conditions after 20Z. MCK will have VFR conditions with thunderstorms moving through the vicinity between 03-08Z. A short period of more storms moving across the site is expected between 03-04Z with moderate to heavy rain and wind gusts to 40kts. Between 08-14Z, conditions are expected to drop to IFR due to lowering ceilings and areas of fog that will bring visibility down to around 2 miles. Conditions improve to MVFR after 14Z as fog dissipates and ceilings raise, and VFR after 19Z and ceilings continue to raise. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...LOCKHART SHORT TERM...JBH LONG TERM...KAK AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1136 AM MDT Fri May 14 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151745- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1136 AM MDT Fri May 14 2021 /1236 PM CDT Fri May 14 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms will be possible across the region this afternoon and evening. A few strong to severe storms are anticipated to move into eastern Colorado during the mid to late afternoon hours. Storms then increase in coverage as they progress eastward into northwest Kansas and extreme southwest Nebraska in the evening. The main hazards include large hail up to 2 inches, damaging wind gusts, and locally heavy rainfall. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a risk for severe thunderstorms across the Tri-State area for both Saturday and Sunday during afternoon and evening hours. There will be a chance of thunderstorms each day of the beginning of the next work week with a generally low possibility of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Goodland KS 502 PM MDT Fri May 14 2021 COZ091-092-142315- Kit Carson County CO-Cheyenne County CO- 502 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 515 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Boyero, or 18 miles south of Flagler, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Cheyenne and southwestern Kit Carson Counties in east central Colorado. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3917 10316 3918 10310 3898 10287 3889 10316 TIME...MOT...LOC 2302Z 336DEG 25KT 3903 10309 AW
Special Weather Statement
National Weather Service Goodland KS
626 PM CDT Fri May 14 2021
KSZ003-004-015-142345-
Norton KS-Sheridan KS-Decatur KS-
626 PM CDT Fri May 14 2021
...SPECIAL WEATHER STATEMENT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Dresden, or 16 miles north of Hoxie, moving
southeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas.
LAT...LON 3957 10011 3957 10016 3951 10016 3941 10025
3953 10046 3969 10036 3961 10007
TIME...MOT...LOC 2326Z 294DEG 28KT 3958 10032
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 12 NE WILD HORSE 38.93N 102.84W
05/14/2021 E0.70 INCH CHEYENNE CO PUBLIC
CALLER REPORTED PEA TO DIME WITH GROUND
ALMOST COMPLETELY COVERED. HAIL FELL FOR A
DURATION OF 15 MINUTES (5:45 PM).
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 10 N KIT CARSON 38.90N 102.80W
05/14/2021 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
REPORTED VIA SPOTTER NETWORK ONGOING HAIL
PEA TO QUARTER IN SIZE. MOST HAIL WAS PEA TO
NICKEL IN SIZE.
&&
KMKSpecial Weather Statement National Weather Service Goodland KS 558 PM MDT Fri May 14 2021 COZ091-150015- Kit Carson County CO- 558 PM MDT Fri May 14 2021 ...SPECIAL WEATHER STATEMENT... At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near Stratton, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 411 and 425. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3918 10275 3930 10277 3941 10251 3915 10247 TIME...MOT...LOC 2357Z 262DEG 21KT 3925 10262 AW
Special Weather Statement National Weather Service Goodland KS 704 PM CDT Fri May 14 2021 KSZ016-150030- Graham KS- 704 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 730 PM CDT... At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Bogue, or 10 miles southeast of Hill City, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hill City and Bogue. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Kansas. LAT...LON 3917 9990 3936 9988 3937 9960 3913 9961 TIME...MOT...LOC 0004Z 274DEG 17KT 3926 9971 JRM
The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
11 hail. Local standard time, as filed.
Report received of quarter inch hail covering the ground at the location.
Report received of hail up to golf ball size at location that covered the ground.
Report of quarter sized hail reported at location.
Report received of hail ranging from 1-2 inches at location.
Sheriff reported 2 inch hail at location with multiple vehicles damaged.
Trained spotted reported 2 inch hail which cracked the windshield on their vehicle.
Report received of hail up to ping pong ball size reported at location covering the ground.
Report received of pea to nickel sized hail at location that lasted for about 15 to 20 minutes.
Report received of hail up to 1 inch at location.
Wichita County deputy reported nickel sized hail and heavy rain at location.
Trained spotter reported hail up to 1 inch in size for a 10 minute duration.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960405, 960406, 960408, 960409, 960410, 960407, 960411, 960412, 960413, 960415, 960416.